Minnesota, 2005High Wind in Minnesota, November 12 to 13, 2005
November 12 to 13, 2005 · NWS ARX · 1 event in 1 county or zone
Strong winds accompanied low pressure as it moved across the Upper Mississippi Valley, with a 60 mph wind gust recorded at Canton. Gusts of 45 to 55 mph were common elsewhere around southeast Minnesota, as well as adjacent areas of northeast Iowa and southwest Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds accompanied low pressure as it moved across the Upper Mississippi Valley, with a 60 mph wind gust recorded at Canton. Gusts of 45 to 55 mph were common elsewhere around southeast Minnesota, as well as adjacent areas of northeast Iowa and southwest Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 12, 2:57 PM CST, 8 hours 3 minutes earlier.
Area forecast discussion, Nov 12, 2:57 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CST SAT NOV 12 2005
.SHORT TERM...TONIGHT THROUGH TUESDAY
PLENTY OF CONCERNS FOR THE FORECAST TODAY...WITH CONVECTION THIS
EVENING...WIND OVERNIGHT AND SUNDAY...LARGE TEMPERATURE SWINGS...
AND A PARADE OF SYSTEMS BRINGING MORE RAIN/TEMPERATURE/WIND...AND
EVEN SNOW CONCERNS.
20Z SURFACE ANALYSIS SHOWS A DEEP LOW PRESSURE CENTER NEAR KFSD...
MOVING NORTHEAST. LOW HAS BEEN DEEPENING THROUGH THE DAY. BROAD
AREA OF WARM AND MOIST ADVECTION AHEAD OF THE STACKED SYSTEM
RESULTING IN CONVECTION FROM IA UP INTO MN. SECONDARY LINE OF
CONVECTION JUST GETTING STARTED FROM NEAR KFSD DOWN THROUGH WESTERN
IA AND WESTERN MO. TORNADO WATCH RECENTLY ISSUED FOR THIS AREA.
VERY TIGHT PRESSURE GRADIENT...RESULTING IN VERY STRONG WINDS
ALREADY NEAR THE LOW CENTER.
12Z AND 18Z 12NOV05 MODEL SOLUTIONS IN RATHER GOOD AGREEMENT WITH
THE EVOLUTION OF THIS SYSTEM...WITH NAM COMING IN LINE WITH THE MORE
CONSISTENT GFS. MODELS DIVERGE SOMEWHAT WITH THE ARRIVAL OF THE
NEXT SYSTEM WHICH IS DUE IN FOR LATE MONDAY. FAVOR NAM IN THE EARLY
PERIODS...AND FAVORING GFS SOLUTION IN LATER PERIODS...AS IT HAS BEEN
CONSISTENT AND IS IN AGREEMENT WITH OTHER MEDIUM RANGE MODELS.
LOW SYSTEM WILL CONTINUE MOVING NORTHEAST TONIGHT...REACHING LAKE
SUPERIOR AND THE UPPER PENINSULA OF MICHIGAN BY MORNING. LOW EXPECTED
TO CONTINUE DEEPENING...WHICH WILL ONLY ADD TO THE ALREADY TIGHTENING
PRESSURE GRADIENT. VERY STRONG WINDS WILL BE THE RESULT. PREVIOUS
SHIFT HAD ALREADY RAISED THE WIND ADVISORY...AND THIS IS LOOKING GOOD
AT THIS POINT. WE MAY BE CLOSE TO HIGH WIND WARNING CRITERIA OVER
PARTS OF SOUTHEAST MN...BUT TOO MARGINAL TO GO FOR IT AT THIS POINT.
WILL HIGHLIGHT THE WINDS IN THE ZONES. OTHER CONCERN IS CONVECTION.
DRY SLOT IMPEDING INTO AREA WHERE DEWPOINTS HAVE RISEN WELL INTO
THE 50S IN MOISTURE PLUME SURGING NORTH AHEAD OF THE SYSTEM. 18Z
SPECIAL SOUNDINGS FROM BOTH DVN/OAX SHOW LOW LEVEL INVERSION
LIMITING DEEP CONVECTION POTENTIAL...BUT STRONG DYNAMICS STILL
PROVIDING ENOUGH LIFT FOR ELEVATED CONVECTION. LARGE AMOUNT OF 0-6KM
SHEAR AVAILABLE FOR STORM ORGANIZATION...AND AXIS OF BEST EHI AND
VGP POINTING INTO CENTRAL IA AND SOUTH CENTRAL MN LATE THIS
AFTERNOON AND EVENING. WILL HAVE TO WATCH STORMS FOR POTENTIAL TO
ROTATE...PRODUCING SOME MARGINAL HAIL AND WORKING WITH THE GRADIENT
TO PUSH WINDS DOWN TO THE SURFACE.
AFTER THIS SECONDARY LINE OF CONVECTION MOVES THROUGH...EXPECT THE
WINDS TO REALLY PICK UP AS WE GET INTO THE COLD ADVECTION AREA.
STEEP LAPSE RATES AND GOOD MOMENTUM TRANSFER SHOULD PROVIDE A WINDY
NIGHT LATER TONIGHT AND INTO SUNDAY. WIND GUSTS IN THE 40-50 MPH
RANGE ARE POSSIBLE. BUFKIT SOUNDINGS POINT TO THE POTENTIAL FOR
EVEN HIGHER WINDS IF EVERYTHING COMES TOGETHER. THIS WILL BEAR
WATCHING.
WINDS WILL DIMINISH QUICKLY SUNDAY AFTERNOON AND EVENING...AS HIGH
PRESSURE BRIEFLY MOVES IN. WITH LIGHT WINDS AND AFTER THE COOL AIR
SURGE...LOWS SHOULD DIP INTO THE 20S MONDAY MORNING. THIS COLD AIR
WILL BE KEY FOR THE NEXT SYSTEM...DUE IN FOR LATE MONDAY INTO
TUESDAY.
NEXT SURGE OF SHORT WAVE ENERGY DIGGING INTO THE CANADIAN PACIFIC
COAST WILL DROP INTO THE CENTRAL PLAINS ON MONDAY...DEEPENING
ANOTHER SYSTEM AS IT MOVES THROUGH THE REGION. WARM ADVECTION AHEAD
OF THE SYSTEM WILL SPREAD CLOUDS AND RAIN CHANCES INTO THE AREA
ALREADY BY MONDAY AFTERNOON...AND AS THE SYSTEM STRENGTHENS AND
MOVES THROUGH...PRECIPITATION IS A GOOD BET. WITH THE COLD AIR IN
PLACE...SOME OF THIS PRECIPITATION WILL FALL AS SNOW...AND SOME
ACCUMULATION IS POSSIBLE. HARD TO SAY AT THIS POINT JUST HOW MUCH
WILL ACCUMULATE...AS RATE OF FALL WILL BATTLE WITH MELTING DUE TO THE
RELATIVELY WARM SOILS. 1 TO 2 INCHES IS POSSIBLE ROUGHLY ALONG AND
NORTH OF INTERSTATE 90. THIS WILL BE PINNED DOWN MORE IN LATER
FORECASTS. COULD ALSO BE RATHER WINDY AGAIN ON TUESDAY...DEPENDING
ON JUST WHERE THE LOW CENTER TRACKS...AND HOW MUCH IT DEEPENS.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY
SOME LIGHT SNOW MAY LINGER IN PLACES BEHIND THE DEPARTING SYSTEM
TUESDAY NIGHT...BUT HIGH PRESSURE AGAIN MOVES IN FOR WEDNESDAY.
NEXT FAST MOVING SYSTEM IN THE NORTHWEST FLOW REGIME EXPECTED TO DROP
FROM MB ACROSS ONT AND INTO THE GREAT LAKES THURSDAY. THIS ONE
LOOKS TO BE PASSING TO THE NORTH PER THE LATEST MEDIUM RANGE MODEL
SOLUTIONS...BUT WILL HANG ONTO A LOW POP CHANCE FOR LIGHT SNOW OVER
THE NORTHERN ZONES. BRIEF HIGH PRESSURE RIDGE AGAIN FOR LATE
FRIDAY...BUT ANOTHER SYSTEM MOVING TOWARD THE AREA AGAIN ON
SATURDAY. MODELS A BIT MORE AT ODDS WITH THE EVOLUTION OF THIS
SYSTEM...SO OPTED TO LEAVE PRECIPITATION OUT OF THE FORECAST THIS
FAR OUT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM CST SUNDAY FOR
WIZ017-029-032>034-041>-044-053>055-061.
MN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM CST SUNDAY FOR
MNZ079-MNZ086>088-MNZ094>096.
IA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM CST SUNDAY FOR
IAZ008>011-018-019-029-030.
&&
MWHazardous weather outlook, Nov 12, 3:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST SAT NOV 12 2005
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-131100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
300 PM CST SAT NOV 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND NORTHEAST IOWA.
.DAY ONE...TONIGHT
A STRONG AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT
WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS EVENING.
THE WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR SOME OF THE
STORMS TO APPROACH SEVERE CRITERIA. THE MAIN SEVERE WEATHER
THREATS ARE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT. THE BEST THREAT TIME FOR SEVERE
WEATHER WILL LIKELY BE BETWEEN 5 PM AND 9 PM.
STRONG WINDS WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT...AS THE
LOW MOVES NORTHEAST OF THE AREA. SUSTAINED WINDS OF 25 TO 35 MPH...
WITH GUSTS AROUND 45 MPH...ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA ON
SUNDAY.
ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. THIS SYSTEM MAY PROVIDE A CHANCE FOR
MEASURABLE SNOW...ALONG WITH ANOTHER ROUND OF STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
WIZ017-029-032>034-041>044-053>055-061-131100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
300 PM CST SAT NOV 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN
WISCONSIN.
.DAY ONE...TONIGHT
A STRONG AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT
WILL TRIGGER SCATTERED THUNDERSTORMS THIS EVENING. THE WIND PROFILES
AND INSTABILITY ARE FAVORABLE FOR SOME OF THE STORMS TO APPROACH
SEVERE CRITERIA. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS
AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT. THE
BEST THREAT TIME FOR SEVERE WEATHER WILL LIKELY BE BETWEEN 6 PM
AND 10 PM.
STRONG WINDS WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT...AS THE
LOW MOVES NORTHEAST OF THE AREA. SUSTAINED WINDS OF 25 TO 35 MPH...
WITH GUSTS AROUND 45 MPH...ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA ON
SUNDAY.
ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION ON
MONDAY NIGHT AND TUESDAY. THIS SYSTEM MAY PROVIDE A CHANCE FOR
MEASURABLE SNOW...ALONG WITH ANOTHER ROUND OF STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD MAY BE NEEDED BETWEEN 6 PM AND 10
PM TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RIECK
High Wind, Fillmore
- When
- November 12, 11:00 PM CST to November 13, 7:00 AM CST
- Where
- Fillmore forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, November 12, 20051 death · 6 injured · $17 million · F3 · 27 events
- High Wind in Iowa, November 12 to 13, 2005$1.9 million · 57 kt wind · 39 events
- Tornado and Hail in Missouri, November 12, 20051 injured · $765,000 · F1 · 21 events
- Tornado in Iowa, November 12, 2005$800,000 · F1 · 1 event
- Frost and Freeze in Maryland, November 12, 20058 events
- High Wind in Colorado, November 12, 2005116 kt wind · 8 events
- Hail in South Dakota, November 12, 2005$1,000 · 1.25 in hail · 4 events
- High Wind in Iowa, November 12 to 13, 20054 events
- Hail in South Dakota, November 12, 20050.75 in hail · 3 events
- High Wind in Minnesota, November 12 to 13, 20053 events
- High Wind in Colorado, November 12, 20052 events
- Heavy Snow in Idaho, November 12 to 13, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481797.